Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, August 7, 2005

August 7, 2005 · NWS OUN · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 1:44 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 7, 1:44 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT SUN AUG 7 2005

.DISCUSSION...
ADEQUATE LOW LEVEL MOISTURE AND AFTERNOON HEATING... COMBINED WITH A
WEAK UPPER LEVEL TROUGH AND THE LACK OF A SIGNIFICANT CAP HAS LED TO
THE FORMATION OF SCATTERED SHOWERS AND TSTMS OVER PORTIONS OF THE
AREA THIS AFTERNOON. MOST OF THIS ACTIVITY WILL DISSIPATE DURING
THE EVENING HOURS. NOT A LOT OF CHANGE IS EXPECTED THE NEXT COUPLE
OF DAYS ACROSS THE AREA EXCEPT THAT THE WEAK UPPER LEVEL TROUGH WILL
TEND TO SHIFT SOUTH TOWARDS THE RED RIVER. THIS WILL GRADUALLY SHIFT
THE WIDELY SCATTERED MAINLY AFTN/EVE SHWRS/TSTMS SOUTHWARD AS WELL.
WILL ALL CONTINUE THE CURRENT FORECAST TREND OF ENDING SHWRS/TSTMS
OVER THE SOUTH BEYOND WEDNESDAY AS THE WEAK UPPER SYSTEM SHIFTS
SOUTH OUT OF THE AREA. ALTHOUGH... AN ISOLATED SHWR/TSTM WILL
CONTINUE TO BE POSSIBLE THROUGH THE PERIOD AS THE UPPER RIDGE AXIS
WILL BE EAST OF THE AREA. MEANWHILE... TEMPS SHOULD SHOW A
GRADUAL WARM UP OF A FEW DEGREES THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  94  71  96 /  30  20  10  20
HOBART OK         70  95  70  98 /  40  20  20  20
WICHITA FALLS TX  72  94  71  97 /  30  20  20  20
GAGE OK           68  95  68  97 /  20  10  10  10
PONCA CITY OK     70  95  71  96 /  30  10  10  10
DURANT OK         73  94  72  96 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/32
Hazardous weather outlook, Aug 7, 10:27 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT SUN AUG 7 2005

OKZ004>048-050>052-TXZ083>090-081200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS POSSIBLE THROUGH TONIGHT ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS. HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT.

DISCUSSION...
WEAK DISTURBANCES IN THE ATMOSPHERE... ALONG WITH A SMALL AMOUNT OF
INSTABILITY... WILL AGAIN PROVIDE A GOOD CHANCE OF A FEW
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. STRONG GUSTY WINDS AND
HEAVY RAINS WILL BE POSSIBLE WITH ANY OF THE STORMS. HOWEVER... VERY
WEAK WINDS ALOFT... COMBINED WITH MODEST INSTABILITY... SHOULD
PREVENT MOST STORMS FROM BECOMING SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS... WHICH WILL BE MAINLY OVER SOUTHERN
OKLAHOMA AND NORTH TEXAS... WILL SLOWLY DIMINISH THROUGH WEDNESDAY.
NO STORMS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...AUG 8.

MAXWELL

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Greer

When
August 7, 1:50 PM CST
Where
Greer County, 5 mi SE of Mangum
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.833, -99.433

The wind was measured by the Oklahoma mesonet.

Hail, Kiowa

When
August 7, 2:53 PM CST
Where
Kiowa County, 4 mi S of Mountain View
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.050, -98.750

Thunderstorm Wind, Kiowa

When
August 7, 2:53 PM CST
Where
Kiowa County, 4 mi S of Mountain View
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.050, -98.750

Thunderstorm Wind, Bryan

When
August 7, 6:37 PM CST to 6:40 PM CST
Where
Bryan County, Bokchito
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -96.133

The majority of the wind damage occurred on the west side of town where a new tin roof was blown off a home. An outbuilding used as a fireworks stand was also damaged. A light pole was snapped in two. Numerous tree limbs and signs were also downed. An emergency manager, who was observing the storm, had his truck moved approximately 15 inches by the wind.

Hail, Bryan

When
August 7, 6:40 PM CST
Where
Bryan County, Bokchito
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -96.133

Thunderstorm Wind, Payne

When
August 7, 8:00 PM CST
Where
Payne County, Perkins
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.967, -97.033

The damage was mainly in the north part of town. Large trees and tree limbs were downed. Two tall light poles on Perkins Road in the industrial area were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472864, 5472865, 5472866, 5472868, 5472867, 5472869.